Alert archive / Iowa / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 22, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 27, 2019, 8:30 AM CDT for Lyon County, Iowa. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2019, 8:30 AM CDT (13:30 UTC)
- Expired
- Jun 27, 2019, 9:00 AM CDT
- In force
- 30 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
County Lyon County, IA
The radar
The Sioux Falls radar (KFSD), 53 km from the middle of the area, began a volume at 13:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 8:35 AM CDT | TSTM WND DMG | 2 E Rock Rapids, IA | TREE BRANCHES DOWN, ESTIMATED AT 60 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 4:01 AM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 1.5 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2685 J/kg
- Mixed-layer CIN
- -256 J/kg
- Mixed-layer LCL
- 1211 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
009
WUUS53 KFSD 271330
SVRFSD
IAC119-271400-
/O.NEW.KFSD.SV.W.0022.190627T1330Z-190627T1400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
830 AM CDT Thu Jun 27 2019
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northeastern Lyon County in northwestern Iowa...
* Until 900 AM CDT.
* At 830 AM CDT, a severe thunderstorm was located near Rock Rapids,
moving east at 45 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* This severe thunderstorm will be near...
Rock Rapids around 835 AM CDT.
George around 850 AM CDT.
Little Rock around 855 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4343 9638 4350 9636 4350 9586 4332 9586
4332 9587
TIME...MOT...LOC 1330Z 280DEG 37KT 4345 9625
HAIL...<.75IN
WIND...70MPH
$$
SchumacherWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 6:38 AM CDT, 1 hour 52 minutes earlier.
Area forecast discussion, Jun 27, 6:38 AM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 638 AM CDT Thu Jun 27 2019 .SHORT TERM...(Today and Tonight) Issued at 340 AM CDT Thu Jun 27 2019 Complicated forecast this morning with well developed complex of storms working east across South Dakota. Wake low has developed on the backside of the system, with the winds gusting to near 60 mph in Faith. On the southern edge of the complex, have had reports of heat bursts in Mission SD. For this morning, followed the idea of the HiRes ARW and Experimental HRRR which focus the complex mainly along and north of highway 14 as the cap over the region looks to be quite strong with 10-11 C at 700 mb. Still wouldn't rule out an isolated storm or two to try to develop on the south side of the complex. If the storm is able to organize slightly, agree with SPC large hail up to 2" are possible. With the complex, potential for wind gusts to approach 65 mph. Models are hinting that as the complex works east, it may try to work south across southwest Minnesota following the thermal ridge. Bulk shear is also slightly stronger, so may be the potential for a few severe reports despite diurnal timing. With cold pool lingering across the northeast portion of the forecast area, have fairly tight gradient in forecast high from the northeast to the south. Picture for tonight is unclear as some of the convective allowing solutions indicate the potential for convection to redevelop along an outflow boundary late in the day. Have added low pops east of highway 59 in southwest Minnesota into Northwest Iowa for the potential, though it appears focus will be east. .LONG TERM...(Friday through Wednesday) Issued at 340 AM CDT Thu Jun 27 2019 Abbreviated discussion beyond today and tonight with active weather. Heat still expected Friday through Sunday with heat index values of 95-105 F. The peak of the heat appears to be on Saturday with widespread 100-105 heat index values. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 627 AM CDT Thu Jun 27 2019 The main concern is the line of thunderstorms moving eastward into southwest Minnesota and northwest Iowa early this morning. Some of the storms are capable of producing small hail and gusty winds from 30 to 35 knots. Expect brief MVFR to IFR conditions with storms and on the back edge of it. Otherwise, VFR conditions are expected for today, mainly after mid-morning. Tonight: MVFR to IFR conditions will be possible across southwest Minnesota and portions of east-central South Dakota as stratus moves in. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...BT LONG TERM...BT AVIATION...05
Hazardous weather outlook, Jun 27, 6:30 AM CDT, 2 hours before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 630 AM CDT Thu Jun 27 2019 IAZ002-003-012>014-020>022-031-032-MNZ090-NEZ013-014-SDZ050-058-063- 064-068>071-281130- Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista- Woodbury-Ida-Jackson-Dixon-Dakota-Gregory-Aurora-Charles Mix-Douglas- Bon Homme-Yankton-Union- 630 AM CDT Thu Jun 27 2019 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Thunderstorms are possible this morning. Storms may produce small hail to the size of dimes and gusty winds to 40 mph. Warm and muggy conditions are expected to develop today. Heat index values will approach 100 near the South Dakota/ Nebraska border. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Warm and muggy conditions are expected Friday through Sunday. Heat indices will range from 100 to 105 degrees. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ038-052-057-281130- Beadle-Jerauld-Brule- 630 AM CDT Thu Jun 27 2019 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota and south central South Dakota. .DAY ONE...Today and tonight. Thunderstorms are expected this morning, but are expected to remain below severe limits. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Warm and muggy conditions are expected Friday through Sunday. Heat indices will range from 95 to 105 degrees. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ071-072-080-081-097-098-SDZ039-040-053>056-059>062-065>067-281130- Lincoln-Lyon-Murray-Cottonwood-Pipestone-Rock-Kingsbury-Brookings- Sanborn-Miner-Lake-Moody-Davison-Hanson-McCook-Minnehaha-Hutchinson- Turner- 630 AM CDT Thu Jun 27 2019 This Hazardous Weather Outlook is for southwest Minnesota, east central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Thunderstorms are expected this morning. A few storms may produce gusty winds to 60 mph and hail to the size of half dollars. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Warm and muggy conditions are expected Friday through Sunday. Heat indices will range from 95 to 105 degrees. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. IAZ001-MNZ089-281130- Lyon-Nobles- 630 AM CDT Thu Jun 27 2019 This Hazardous Weather Outlook is for northwest Iowa and southwest Minnesota. .DAY ONE...Today and tonight. Thunderstorms are expected this morning. These storms could produce small hail and gusty winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Warm and muggy conditions are expected Friday through Sunday. Heat indices will range from 95 to 105 degrees. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 27, 5:26 AM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
526 AM CDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 AM HAIL 1 W MADISON 44.01N 97.12W
06/27/2019 M1.00 INCH LAKE SD PUBLIC
RECEIVED REPORT VIA TWITTER, DIME TO
QUARTER-SIZED HAIL WITH MOST OF THE HAIL
FALLING AS PEA TO DIME-SIZED.
&&
ATLocal storm report, Jun 27, 6:02 AM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
602 AM CDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM HAIL PARKER 43.40N 97.14W
06/27/2019 E0.88 INCH TURNER SD PUBLIC
RECEIVED REPORT VIA TWITTER, USER REPORTED
DIME TO NICKEL-SIZED HAIL IN PARKER.
ESTIMATED TIME AND LOCATION BASED ON RADAR.
&&
ATLocal storm report, Jun 27, 6:58 AM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
658 AM CDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 AM HAIL 3 W GEORGE 43.34N 96.06W
06/27/2019 E0.88 INCH LYON IA PUBLIC
RECEIVED REPORT VIA TWITTER.
&&
ATLocal storm report, Jun 27, 7:34 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
734 AM CDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HAIL 3 NNW GEORGE 43.38N 96.02W
06/27/2019 E1.00 INCH LYON IA PUBLIC
RECEIVED REPORT VIA SOCIAL MEDIA, PEA TO
QUARTER SIZE HAIL ALONG WITH STRONG WINDS
AND HEAVY RAIN.
&&
ATLocal storm report, Jun 27, 7:46 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
746 AM CDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 AM HAIL WORTHINGTON 43.63N 95.60W
06/27/2019 E0.70 INCH NOBLES MN PUBLIC
RECEIVED REPORT VIA TWITTER, DIME SIZED
HAIL, HEAVY RAIN, AND STRONG WINDS.
&&
ATLocal storm report, Jun 27, 8:03 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
803 AM CDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 AM TSTM WND GST 4 ENE JEFFERS 44.08N 95.12W
06/27/2019 M67 MPH COTTONWOOD MN MESONET
67.7 MPH WIND GUST, WIND DIRECTION WSW.
&&
ATThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 8:18 AM CDT | Flash Flood Warning | FSD | Lyon | 117 min |
| Jun 27, 8:22 AM CDT | Severe Thunderstorm Warning | FSD | Lyon, Sioux | 23 min |
| Jun 27, 8:40 AM CDT | Severe Thunderstorm Warning | FSD | Lyon, O'Brien, Osceola, Sioux | 50 min |
| Jun 27, 9:14 AM CDT | Flash Flood Warning | FSD | Lyon, Sioux | 3 hr |
| Jun 27, 12:33 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson, O'Brien, Osceola | 42 min |
| Jun 27, 12:36 PM CDT | River Flood Warning | FSD | Plymouth, Sioux | 4 days |
| Jun 27, 12:36 PM CDT | River Flood Warning | FSD | Plymouth | 31 days |
| Jun 27, 12:36 PM CDT | River Flood Warning | FSD | Lyon | 32 hr |
| Jun 27, 2:26 PM CDT | River Flood Warning | FSD | Lyon | 7 hr |
| Jun 27, 3:15 PM CDT | Heat Advisory | FSD | Plymouth, Sioux, Woodbury | 29 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.